More often than not, many people gain weight but cannot explain why this is happening. Of course, if you stop or reduce exercises or you indulge in binge eating, especially in foods you should not be eating late at night, you expect to gain weight.
However, there are cases when people exercise well, eat healthy foods and if you have to eat at night, you know the right foods to eat at night but still gain weight. In this case, many people cannot really explain why it happens. This article will share with you, at least 10 surprising reasons we gain weight, that many people do not know about.
Here are some silent reasons you may be increasing in weight other than lack of exercise and eating high calorie foods.
1. Lack of Sleep
This may come as a surprise to many. What is the connection between lack of sleep and weight gain? There are two issues at work with sleep and weight gain. The first one is that when you stay up late, there is high chance that you’re doing some late-night snacking, which means more calories in the body.
There may be changes in hormone levels in the body, which is keeping you from sleeping. These changes increase hunger and appetite and also make you feel not as full after eating.
Stress has a unique way of making us gain weight if not managed very well. When our bodies get stressed too much, they go into survival mode. How do they do this? The secret the “stress hormone called Cortisol.
Cortisol causes an increase in appetite for food. With this, we may start an intake of high-calorie comfort foods in times of stress, as well as eating at some odd hours.
3. Anti-inflammatory Steroid Medications
Steroids and anti-inflammatory steroid medications cause fluid retention and increased appetite. They are popular, not only for their anti-inflammatory property, but also for contributing a lot to weight gain in people that use them.
In some people, steroids may also cause a temporary change in where their body stores fat. The changes are usually to places like the face, the belly, or the back of the neck.
4. Birth Control Pills
Birth control pills (estrogen and progestin) can cause weight gain, but don’t be quick to thrash them or stop using them. Even though these birth control pills can cause increase in weight, they have not been proven to be a permanent increase.
It has been observed that some women taking estrogen and progestin may experience some weight gain related to fluid retention, but this effect is usually short-term.
The thyroid is an endocrine gland in the neck area. It is is a butterfly-shaped organ located in the base of your neck. It releases hormones that control metabolism—the way your body uses energy. The proper functioning of this gland helps break down the food we eat.
If the thyroid drops in the level of thyroid hormone it makes and it is no longer enough, you’re may feel tired, weak, and cold, and gain weight. Without enough thyroid hormone, your metabolism slows, making weight gain more likely.
Treating hypothyroidism with medication may reverse some of the weight gain.
As we grow older, the rate at which our body breaks down the food we eat reduces. Growing older and older (aging) slows your metabolism, so you burn fewer calories.
Also, as we grow older, there are changes in our lifestyle. The change in lifestyle (such as exercising less, not going to work any longer) play an important role.
This is because we are really no longer active, therefore, our metabolism may drop.
7. Quitting Smoking
Smoking is dangerous to both the smoker and those around them while smoking. This is to tell you how dangerous smoking is. They say quitters don’t win but winning is this case is just about quitting. This is one of the best things you can do for your health.
When you start your withdrawal from smoking, you may start to feel more hungrier than usual. This will make you eat more and gain more weight. You should normally stop feeling hungrier after several weeks, which will make it easier to help lose any weight you gained.
Finally, if you feel a particular medication is making you gain weight, please don’t stop it. You should consult with your doctor when you notice these signs.
Your doctor and you can work together to manage the situation or work out another medication that suites you better than the one you currently use.
You may also be interested in...
Like us on Facebook
Follow @Foods_NG on Twitter